Wyoming, 2023

Flash Flood and Flood in Wyoming, August 1 to 2, 2023

August 1 to 2, 2023 · NWS CYS · 5 events in 2 counties and zones

A severe thunderstorm occurred over Cheyenne Wyoming in Laramie County on 1 August.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A severe thunderstorm occurred over Cheyenne Wyoming in Laramie County on 1 August.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Aug 1, 10:01 AM MST, 3 hours 1 minute earlier.

Area forecast discussion, Aug 1, 10:01 AM MST, 3 hours 1 minute before
Area Forecast Discussion
National Weather Service Cheyenne WY
1101 AM MDT Tue Aug 1 2023

.SHORT TERM...(Today through Wednesday night)
Issued at 246 AM MDT Tue Aug 1 2023

Today...Scattered to numerous showers and some thunderstorms
continue across the Nebraska Panhandle, with the western extent of
the precipitation shield moving slowly eastward across the far
western panhandle. Forecast precipitable water values range from 1.3
to 1.5 inches across western Nebraska this afternoon with 0.8 to 1.4
inches across southeast Wyoming. Our inherited Flood Watch for this
afternoon and evening for much of southeast Wyoming east of a
Douglas to Laramie line, and for the western counties of the
Nebraska Panhandle looks on track as the models indicate a
pronounced 850/700 mb theta-e ridge axis extending north to south
across western Nebraska this afternoon with decent low level
convergence noted along the Wyoming-Nebraska state line. Thus, we
expect more scattered to numerous showers and scattered
thunderstorms to develop mainly this afternoon primarily along and
east of I-25, and be slow moving again due to weak steering
currents. Maximum temperatures will be somewhat cooler due to
extensive cloud cover and precipitation coverage.

Tonight...Coverage of showers and thunderstorms should decrease
somewhat with the loss of daytime heating and with a shortwave ridge
aloft developing overhead.

Wednesday...Although PW (precipitable water) values decrease
slightly, it appears that plenty of low and mid level moisture will
be available along with a passing shortwave trough aloft to initiate
numerous showers and scattered thunderstorms in the afternoon and
evening. Maximum temperatures will again be limited due to the cloud
cover and precipitation coverage.

Wednesday night...The next shortwave trough aloft approaches from
northwest Colorado, with some dryslotting noted across our southern
counties, thus decreasing precipitation chances after midnight.

.LONG TERM...(Thursday through Monday)
Issued at 246 AM MDT Tue Aug 1 2023

A fairly active pattern looks to remain in place through the long
term period as upper level flow begins to transition to quasi-zonal
with multiple shortwaves passing in the flow each day. PW values
look to remain over 1" for most of the CWA with a shortwave passing
northeast through central WY. This will lead to another day of heavy
rainfall and potential flash flooding as WPC has highlighted
northern portions of the CWA with a marginal risk of excessive
rainfall. Additionally, increasing mid-level flow with this system
could increase shear values enough where severe storms could be
possible for western NE.

Should see storms again Friday, especially east of the Laramie Range
into the NE Panhandle before a cold front sweeps through Saturday
leading to cooler temperatures for the remainder of the weekend into
early next week. Latest NAEFS guidance has 700mb temperatures
dropping to near climatological 10th percentile values for early
August around 6-8C. This would lead to high temperatures Sunday in
the mid-60s to low 70s, but latest NBM continues to show quite a bit
of spread. Chance of precipitation will begin to decrease headed
into early next week as the monsoonal pattern comes to an end, but
northwest flow aloft will still keep storms in the forecast.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1052 AM MDT Tue Aug 1 2023

Active weather is expected this afternoon and evening for most
terminals across the area as VCTS transitions to -TSRA. VFR can be
expected until the heavier rain showers spread across the SE WY
terminals toward the NE Panhandle. MVFR fluctuations with VFR are
possible briefly during the strongest of convective initiation
today and this evening. Wind gusts up to 20-25 knots at most can
also be expected. Rain showers should move out of the region by
late tonight. Low-level MIFG might be possible by around 12Z
Wednesday for the NE Panhandle terminals where the heavy rain
showers might create localized patchy fog.

&&

.FIRE WEATHER...
Issued at 246 AM MDT Tue Aug 1 2023

Minimal concerns due to relatively high minimum afternoon
humidities with the coverage of afternoon and evening showers and
thunderstorms and limited winds.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Flood Watch from 2 PM MDT this afternoon through this evening
     for WYZ102-103-106>108-115>119.

NE...Flood Watch from 2 PM MDT this afternoon through this evening
     for NEZ019-020-054-095-096.

&&

SHORT TERM...RUBIN
LONG TERM...MB
AVIATION...BW
FIRE WEATHER...RUBIN
Hazardous weather outlook, Aug 1, 3:10 AM MST, 9 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
410 AM MDT Tue Aug 1 2023

NEZ002-003-021-055-WYZ101-104-105-109>114-021015-
Dawes County-Box Butte County-Morrill County-Cheyenne County-
Converse County Lower Elevations-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-
410 AM MDT Tue Aug 1 2023

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming and south central Wyoming.

.DAY ONE...TODAY AND TONIGHT

Scattered showers and thunderstorms will occur this afternoon and
evening, with some storms producing locally heavy rainfall, small
hail and gusty winds.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Scattered to numerous showers, and scattered thunderstorms, will
occur during the afternoons and evenings.

.Spotter information statement...

Spotter activation will not be needed.

NEZ019-020-054-095-096-WYZ102-103-106>108-115>119-021015-
Scotts Bluff County-Banner County-Kimball County-
Northern Sioux County-Southern Sioux County-Niobrara County-
North Laramie Range-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Laramie Valley-
South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
410 AM MDT Tue Aug 1 2023

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

A Flood Watch is in effect from 2 PM to midnight. Scattered to
numerous showers, and scattered thunderstorms will occur this
afternoon and evening. Some of the storms will produce locally
heavy rain and possible flooding, along with small hail and gusty
winds.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Scattered to numerous showers, and scattered thunderstorms, will
occur during the afternoons and evenings.

.Spotter information statement...

Spotter activation will not be needed.

Rubin

In the hours before

Special weather statement, Aug 1, 12:58 PM MST, 4 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
158 PM MDT Tue Aug 1 2023

WYZ116>118-012030-
South Laramie Range WY-Central Laramie County WY-
South Laramie Range Foothills WY-
158 PM MDT Tue Aug 1 2023

...A strong thunderstorm with a reported funnel cloud will impact
portions of southwestern Laramie County through 230 PM MDT...

At 158 PM MDT, Doppler radar was tracking a strong thunderstorm
capable of producing a landspout near Warren AFB, or 10 miles
southwest of Cheyenne, moving east at 15 mph.

HAZARD...Landspouts, winds in excess of 40 mph, and pea size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible. Gusty winds
         could knock down tree limbs and blow around unsecured
         objects.

Locations impacted include...
Cheyenne, South Greeley, Warren AFB, Frontier Park, Warren Af Base,
Fox Farm-College and South Greeley High.

This includes the following highways...
 Interstate 25 in Wyoming between mile markers 1 and 12.
 Interstate 80 in Wyoming between mile markers 342 and 366.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4100 10515 4107 10520 4115 10516 4117 10476
      4109 10469 4100 10471
TIME...MOT...LOC 1958Z 256DEG 13KT 4109 10497

LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Charnick
Special weather statement, Aug 1, 1:01 PM MST, 1 minute before
Special Weather Statement
National Weather Service Cheyenne WY
201 PM MDT Tue Aug 1 2023

WYZ117-118-012030-
Central Laramie County WY-South Laramie Range Foothills WY-
201 PM MDT Tue Aug 1 2023

...A strong thunderstorm will impact portions of south central
Laramie County through 230 PM MDT...

At 201 PM MDT, Doppler radar was tracking a strong thunderstorm over
Cheyenne, moving east at 15 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Cheyenne, South Greeley, Ranchettes, Warren AFB, Frontier Park, North
Cheyenne, Warren Af Base, Fox Farm-College and South Greeley High.

This includes the following highways...
 Interstate 25 in Wyoming between mile markers 8 and 15.
 Interstate 80 in Wyoming between mile markers 357 and 377.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4109 10490 4118 10492 4129 10460 4117 10451
      4108 10453
TIME...MOT...LOC 2001Z 266DEG 13KT 4115 10480

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

Charnick

The radar

The Cheyenne radar (KCYS), 50 km away, was scanning. The volume nearest the first event began at 20:02 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind, 1 flash flood, 1 flood. Local standard time, as filed.

Thunderstorm Wind, Laramie

When
August 1, 1:02 PM MST
Where
Laramie County, Gun Barrel
Measured
55 kt (63 mph) measured gust
Reported by
Department of Highways
Coordinates
41.440, -104.350

WYDOT sensor at Gun Barrel reported this wind gust.

Hail, Laramie

When
August 1, 1:09 PM MST
Where
Laramie County, 1 mi WNW of Cheyenne
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.145, -104.838

Report from mPING of quarter sized hail 1 mile west northwest of Cheyenne.

Hail, Laramie

When
August 1, 1:09 PM MST
Where
Laramie County, 1 mi WSW of Cheyenne
Measured
1 in hail
Reported by
Public
Coordinates
41.135, -104.838

Public report of quarter sized hail 1 mile west southwest of Cheyenne.

Flash Flood, Laramie

When
August 1, 2:25 PM MST to 3:25 PM MST
Where
Laramie County, 1.01 mi SW of Cheyenne to 1.45 mi ESE of Cheyenne
Cause
Heavy Rain
Reported by
Public
Coordinates
41.130, -104.834

Received report with photo on social media of Ames Avenue underpass in downtown Cheyenne closed with several feet of water from nearby Crow Creek.

Flood, Carbon

When
August 2, 3:00 PM MST to 4:30 PM MST
Where
Carbon County, 2.08 mi WNW of Lamont to 1.75 mi NW of Lamont
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
42.235, -107.515

Bairoil Gas Plant flooded and suspending operations until water can by pumped out. Nearby roadways also flooded.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2023Every state in 2023This day in weather historyWarnings in Wyoming, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1106237, 1106235, 1106236, 1114882, 1114880.